Diabetes & Hyperglycaemia

What is Hyperglycaemia?

Hyperglycaemia is when blood glucose levels are too high. The causes of ‘hypers’ can vary, it could be due to missed doses of medication or eating too many carbohydrates for the body or medication to handle. Other factors include over-treating a hypo and suffering from an infection.

Signs and symptoms of a hyper include:

  • Increased urination (especially at night)
  • Excessive thirst
  • Headaches
  • Tiredness

Treatment of a hyper depends entirely on what caused it. If they occur regularly, you will need to have a review of your medication and lifestyle to try and find the problem. If blood glucose levels are high for only a short time, emergency medical treatment isn’t needed. In this case, it’s likely that extra insulin will be needed. Check blood or urine for ketones. Their presence means that there isn’t enough insulin.

In the event of a potential hyper, blood glucose will need to be carefully monitored. If there’s any change to your usual routine that could upset your diabetes, you need to check your blood glucose levels and act accordingly. Changes could be anything like illness, lots of physical activity or not eating as well as planned.

However, it is essential that action is taken when blood glucose levels stay high. Drink plenty of sugar free fluids, take extra insulin and contact your diabetes healthcare team or doctor. A healthcare professional is especially needed if you are unwell or vomiting.

Hyper’s can be treated but they can also become much worse if not dealt with. The worst case would be if a hyper developed into Ketoacidosis which can be potentially fatal. Therefore, it is much better to actively take precautions to prevent a hyper from occurring.

Awareness and careful monitoring of carbohydrates will help to keep blood glucose levels under control. If you are ill always keep taking your medication, even if you aren’t eating. Most importantly, take the medication correctly. If your blood sugar levels are ever high, take enough insulin to compensate. In some cases, medication may need to be altered, but only by a healthcare professional.

Being as active as possible can also help towards preventing hypers from occurring because more of the glucose will be used up.

It is also good practice to carry some form of ID that tells people you have diabetes and educate the people you are close with about the symptoms of a hyper and a hypo.